Sepsis Imposters in the Medicated Psyciatric Patient

Santo Ricceri, BS*; Pallabi Sanyal-Dey, MD and Jacob Izenberg, MD, UCSF, San Francisco, CA

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 763

Categories: Adult, Clinical Vignettes Abstracts

Keywords: ,

Case Presentation:

A 45 year old, homeless man with poly-substance use disorder, schizoaffective disorder, and hypertension, was brought in by police for assaultive and hypersexual behavior and admitted to the psychiatry service, where he was started on clozapine and given an accidental second injection of haloperidol decanoate soon after his first. Two weeks later, the patient developed fever (39.4), leukocytosis (18.7), tachycardia (109), and worsening AMS; a chest X-ray revealed left lower lobe opacity, and the patient was transferred to the medicine service for sepsis secondary to pneumonia. Clozapine was discontinued and broad-spectrum antibiotic treatment was initiated. Nonetheless the patient remained hypotensive with persistently negative blood cultures. Lower extremity DVT ultrasound was negative, and the creatine kinase peak was 94. 

The patient was subsequently transferred to the ICU, where he was tachycardic (140 beats-per-minute) and tachypneic (44 breaths-per-minute). Chest CT angiogram, right upper quadrant ultrasound, urine cultures, and a lumbar puncture (rule out HSV encephalitis) were all negative. However, ST segment changes on EKG accompanied by a troponin leak (peak 3.02) were identified, leading to a cardiology work-up with transthoracic echocardiogram showing inferoseptal wall hypokinesis thought to be CIM. In the ICU his creatine kinase peaked at over 3,000, leading to the diagnosis of NMS, likely secondary to long acting haloperidol decanoate, leading to a prolonged disease course. Dantrolene and bromocriptine were not given due to the lack of muscular rigidity, the primary target for these agents. Finally, after two weeks of supportive treatment, the patient stabilized and returned to the psychiatry service. Differentiating between NMS and CIM proved to be an impossible challenge, in this case. Fortunately, the primary treatment for both conditions is prompt withdrawal of the offending agent and supportive therapy.

Discussion:

Rare complications associated with antipsychotic use, neuroleptic malignant syndrome (NMS) and clozapine-induced myocarditis (CIM) can present with similar clinical findings. Typical cases of NMS are characterized clinically by fever, muscular rigidity, altered mental status (AMS), and autonomic dysregulation; however, atypical cases may present with the absence any one of these. While CIM has been less well characterized clinically, common features include EKG changes, fever, tachycardia, dyspnea, and chest pain. Both conditions typically involve elevated creatine kinase and leukocytosis, but there are no specific biomarkers for either condition, making definitive diagnosis difficult.

Conclusions:

This case highlights the diagnostic challenge provided by atypical NMS and CIM in the psychiatric patient. In this case there was a delay in the creatine kinase elevation that mired the clinical picture, illustrating the need for an increased clinical suspicion of NMS or CIM in patients on antipsychotics presenting with fever and leukocytosis. Additionally, differentiating between these two conditions has important psychiatric treatment implications, especially in patients who have only responded to clozapine in the past. 

To cite this abstract:

Ricceri S, Sanyal-Dey P, Izenberg J. Sepsis Imposters in the Medicated Psyciatric Patient. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 763. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/sepsis-imposters-in-the-medicated-psyciatric-patient/. Accessed November 19, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.